Flash Flood, Upton
- When
- June 25, 4:01 PM CST to 5:30 PM CST
- Where
- Upton County, Mc Camey
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.369, -102.043 (the zone’s center; the record gives no point)
Thunderstorm activity was widespread across the Permian Basin during the late afternoon and evening of the 25th. An isolated storm over eastern Gaines County became strong enough to produce agricultural damage.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Thunderstorm activity was widespread across the Permian Basin during the late afternoon and evening of the 25th. An isolated storm over eastern Gaines County became strong enough to produce agricultural damage. In addition, an area of very heavy rainfall over the southern Permian Basin resulted in flash flooding across southern Upton County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 25, 1:05 PM CST, 2 hours 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 205 PM CDT FRI JUN 25 2004 .SHORT TERM... CIRRUS SHIELD CONTINUES TO THIN THIS AFTERNOON...ALLOWING THE SURFACE TO HEAT UP AND DESTABILIZE SOMEWHAT. THERE IS A SURFACE AXIS OF INSTABILITY LAYING ACROSS THE NORTHERN PORTION OF THE CWA THAT SET OFF CONVECTION EARLIER IN THE DAY BETWEEN SWEETWATER AND ABI IN CONJUNCTION WITH AN OUTFLOW BOUNDARY. AS THE FRONT MOVES SOUTH...CONVECTION COULD ALSO INITIATE ALONG IT. MCV FROM CONVECTION OVERNIGHT SHOULD MOVE OFF TO THE SOUTHEAST. THERE IS ANOTHER WEAK CIRCULATION THAT CAN BE SEEN IN VIS IMAGERY NORTH OF THE MAF CWA ALONG THE TX/NM BORDER. IF THIS FEATURE MOVES SOUTH...IT COULD ALSO HELP SUPPORT CONVECTION OVER OUR NORTHERN COUNTIES. ALL THIS SAID...WILL KEEP CHANCE POPS MAINLY OVER EASTERN AREAS...AND DIMINISH TO SLIGHT CHANCE IN THE WEST. HAVE DECREASED WINDS A TAD...AND WILL NOT MAKE BIG CHANGES TO TEMPERATURES. WILL LET FLOOD WATCH EXPIRE AT 4 PM AS LOW END SCT COVERAGE EXPECTED AT BEST. WILL INCLUDE MENTION HEAVY RAIN INSTEAD IN GRIDS/ZFP AND WILL MENTION IN HWO. .LONG TERM... UPPER LOW TO SE WITH RIDGING ACRS AZ WILL SET UP NW MID LEVEL FLOW ALOFT ACRS W TX SAT WITH REMNANTS OF SFC BOUNDARY ACRS RED RIVER INTO SRN S PLAINS. UNUSUALLY COOL 7H TEMPS REMAIN IN PLACE WITH BEST 7H-5H LR/S IN ERN NM INTO FAR W TX. MAIN AXIS OF UPPER LEVEL DIVERGENCE WILL BE WELL N SAT PM WHERE BEST UPSLOPE FLOW FOUND. COMBINATION OF BOUNDARY IN THE N AND POTENTIAL FOR TSTMS TO DRIFT SEWD INTO NRN AREAS OVERNIGHT FAVORS HIGHEST POPS THERE. SUFFICIENT 7H-5H LR/S AND MSTR ALSO FAVORS 20 PCT POPS MTNS. SUN LOOKS LIKE EVEN BETTER DAY FOR RN AS BOTH GFS/ETA/LESSER DEGREE ECMWF PICK UP ON STRONG SHRTWV TROF IN THE W WITH MST UPSLOPE LOW LEVEL FLOW AND WEAKLY DIFFLUENT 3H FLOW IN PLACE AND A BOUNDARY NOTED ACRS PB. TSRA COULD BE ONGOING IN THE W EARLY SUN AM WITH THIS SHRTWV. THEREAFTER MODELS DISAGREE INTO MONDAY AS ECMWF BACKS MID LEVEL FLOW SIGNIFICANTLY (S AT 5H) KEEPING RIDGE TO THE E...WHILE ETA BUILDS/HOLDS RIDGE TO THE W. BY TUES GFS TRIES TO COME IN LINE WITH ECMWF WHILE BOTH CONTINUE TO REFLECT SW-NE ORIENTED SFC BOUNDARY ACRS CWFA. AS SUCH MON-WED TIME FRAME COULD SEE AN INCREASED CHC OF RAIN AT LEAST ACRS TRANS PECOS. THU/FRI WILL GO RIDGE DOMINANCE AND DIURNAL MTN CONVECTION. 7H TEMPS CONTINUE TO REMAIN COOL...MOST OF FP WILL HAVE TEMPS BELOW NORMAL. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 67 86 69 88 / 30 20 30 30 CARLSBAD NM 65 93 66 89 / 20 20 30 30 DRYDEN TX 69 89 70 93 / 40 20 20 30 FORT STOCKTON TX 67 91 68 91 / 30 20 20 30 GUADALUPE PASS TX 63 86 63 83 / 20 20 20 40 HOBBS NM 63 90 65 88 / 30 20 30 30 MARFA TX 58 86 58 87 / 30 20 20 40 MIDLAND INTL AIRPORT TX 67 87 67 89 / 30 20 30 30 ODESSA TX 67 88 68 89 / 30 20 30 30 WINK TX 69 94 69 96 / 30 20 30 30 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 250 PM CDT FRI JUN 25 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-261000- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 250 PM CDT (150 PM MDT) FRI JUN 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE TONIGHT MAINLY EAST OF A LINE FROM HOBBS...TO WINK...TO THE BIG BEND REGION. THE PRIMARY THREAT FROM THIS ACTIVITY WILL BE THE POTENTIAL FOR HEAVY RAIN WITH LOCALIZED FLOODING...DUE TO THE SLOW MOVEMENT OF THE THUNDERSTORMS. STRONG GUSTY WINDS AND DANGEROUS LIGHTNING WILL ALSO BE POSSIBLE WITH ANY STORMS THAT DEVELOP. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED.
The Midland/Odessa radar (KMAF), 65 km away, was scanning. The volume nearest the first event began at 00:17 UTC.
2 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Thunderstorms over the southeastern Permian Basin produced heavy rainfall and flash flooding that resulted in flowing water over many city streets in McCamey. Several city streets had to be barricaded by local highway officials. In addition, high water flowed over the intersection of State Highways 349 and U.S. Highway 67 in Rankin.
Severe thunderstorm winds combined with small hail to wipe out two cotton crops in eastern Gaines County. The winds were strong enough to blow several truck tires a distance of one hundred yards.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405542, 5405541, 5405543.